Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 120, NWS Sioux Falls, SD

May 21, 2004Nobles County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 21, 2004, 1:29 AM CDT for Nobles County, Minnesota. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2004, 1:29 AM CDT (06:29 UTC)
Expired
May 21, 2004, 2:00 AM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 94 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 1:31 AM CDTHAIL 1Worthington, MN
May 21, 1:31 AM CDTHAIL 1Worthington, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

520 
WUUS53 KFSD 210629
SVRFSD
MNC105-210700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
130 AM CDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN NOBLES COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 200 AM CDT

* AT 124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WORTHINGTON...OR ABOUT 3 MILES NORTHEAST OF
  WORTHINGTON...MOVING EAST AT 35 MPH.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4373 9565 4355 9559 4351 9547 4382 9547

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 9:15 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, May 20, 9:15 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT THU MAY 20 2004

.DISCUSSION...

QUESTION TONIGHT CENTERS AROUND CONVECTIVE DEVELOPMENT.  KOAX AND
KLBF SOUNDINGS BOTH SHOW DECENT CAP OVER THE LOW LEVEL MOISTURE.
CAP STRENGTH WAS UNDERESTIMATED BY 18Z ETA AND LEADS TO CONCERN
ABOUT LOCATION OF ANY CONVECTION TONIGHT. WITH STRONG GRADIENT AT
700 MB...+2C AT KUNR VS +11C AT KLBF AT 700 MB...ADVECTION OF
UNSTABLE AIR A SMALL DISTANCE WILL RESULT IN SOMEWHAT RAPID
CONVECTIVE DEVELOPMENT LATER THIS EVENING. ALSO APPEARS 850 MB FRONT
MAY ALREADY BE IN VICINITY OF I80 BASED UP KOAX SOUNDING.
THEN...STRONG UPPER WAVE MOVING INTO WRN NEBRASKA HAS RESULTED IN
CONVECTION IN NE COLORADO AND NW KS AT TIME.  PROFILERS SHOWS THAT
THE FLOW IS BEGINNING TO VEER TO SE ACROSS THE CENTRAL PLAINS...KOAX
WAS ALREADY SE AT 850 MB.  AS LLJ SETS UP AFTER SUNSET...EXPECT MORE
CONVECTION TO DEVELOP IN NORTH CENTRAL NEBRASKA AND SPREAD E TO NE
THROUGH THE NIGHT.  AT TIME...STRONG GRADIENT IN INSTABILITY AS ONE
MOVES INTO SD AND LOCATION OF VERY WARM MID-LEVEL AT 700
MB...SUGGEST A RELATIVELY NARROW WINDOW WHERE SIGNIFICANT CONVECTION
CAN OCCUR.  BASED UPON THIS...AM THINKING BEST CHANCE FOR CONVECTION
WILL BE FROM NEAR KYKN AND VERMILLION THROUGH TO TRI-STATE AREA AND
AND INTO SW MN.  LEAST CHANCE OF CONVECTION APPEARS TO BE ACROSS FAR
NW CWA.  THEREFORE WL LOWER POPS IN KHON.  OTHERWISE HAVE KEPT
LIKELY POPS ELSEWHERE.  ALSO BASED ON LOCATION OF CAP AND 850 MB
FRONT...HAVE CONVECTION ENDING A BIT MORE QUICKLY IN THE SRN CWA
LATE TONIGHT AND EARLY FRIDAY AND HAVE A BREAK EARLY AFTERNOON OVER
CWA BEFORE CHANCE OF CONVECTION RECENTERS OVER MO RIVER FRIDAY
AFTERNOON.

AS FOR TEMPS...INCREASING CLOUDS WL SLOW THE FALL AND KEPT COOLEST
TEMPS IN NW CWA.  BIGGEST QUESTION IS WET BULB EFFECT WHEN RAIN
STARTS VS WARM ADVECTION.  FOR NOW WILL KEEP CURRENT MINS GOING BUT
WL TAKE A LAST LOOK IN NEXT FEW MINUTES AND MAY MAKE MINOR
ADJUSTMENTS.

NEW GRIDS AVAILABLE NEW ZFP AVAILABLE BY 0230Z.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

SCHUMACHER
Hazardous weather outlook, May 20, 12:57 PM CDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1257 PM CDT THU MAY 20 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A WARM FRONT WILL MOVE NORTH INTO EASTERN NEBRASKA AND IOWA LATE
TONIGHT THROUGH FRIDAY MORNING. WARM MOIST AIR WILL FLOW OVER THE
WARM FRONT...PRODUCING SHOWERS AND THUNDERSTORMS WITH SOME HEAVY
RAINS. WHILE SEVERE WEATHER CANNOT BE RULED OUT...IT SHOULD BE
ISOLATED AND LIMITED TO A LINE SOUTH OF YANKTON TO SPENCER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL BOUNDARY WILL LINGER FROM FAR SOUTHEAST SOUTH DAKOTA TO
NORTHWEST IOWA FRIDAY THROUGH SATURDAY. SEVERE STORMS WILL STILL
BE POSSIBLE SOUTH OF INTERSTATE 90 WITH HEAVY RAINS THE MAIN
THREAT TO THE NORTH OF INTERSTATE 90.

ANOTHER LOW PRESSURE SYSTEM WILL TAP INTO THE MOIST AIR FROM THE
SOUTH TO PRODUCE A CHANCE OF SEVERE OR HEAVY THUNDERSTORMS IN THE
AREA MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 1:02 AM CDTSevere Thunderstorm WarningFSDNobles28 min
May 21, 2:57 AM CDTSevere Thunderstorm WarningFSDJackson33 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.